Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 20, 2010

June 20, 2010 · NWS OAX · 19 events in 7 counties and zones

A warm front that lifted into eastern Nebraska on June 20th brought scattered thunderstorms to southeast Nebraska that produced both heavy rain and severe weather as they repeatedly developed and tracked across the area. The last cluster of storms that moved southeast of the Lincoln area from late in the morning into the early afternoon hours of 6/20 produced a swath of wind driven hail damage…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front that lifted into eastern Nebraska on June 20th brought scattered thunderstorms to southeast Nebraska that produced both heavy rain and severe weather as they repeatedly developed and tracked across the area. The last cluster of storms that moved southeast of the Lincoln area from late in the morning into the early afternoon hours of 6/20 produced a swath of wind driven hail damage to crops and vegetation that was visible on satellite pictures from north of Beatrice to west of Falls City. The damage path was about 10 to 15 miles wide when it began and tapered to a mile or two west of Falls City. One insurance agent was quoted as saying it was probably the most devastating as far as a large area as we've seen in her 18 years of the business. The Gage county extension office estimated that $25 million in crops were lost because of the storm, and the USDA's Farm Service Agency in Nebraska estimated that 60,000 acres of corn and soybeans were shredded by the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:37 AM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 2:37 AM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 AM CDT SUN JUN 20 2010

.DISCUSSION...
...HEAVY RAIN...SEVERE STORMS...AND TIMING OF BOTH ARE THE MAIN
FORECAST PROBLEMS...

ACTIVE JUNE PATTERNS TYPICALLY MAKE THE FINE DETAILS OF THE FORECAST
RATHER UNCERTAIN...AND THIS PATTERN IS NO EXCEPTION.  THE SURFACE
FEATURES ARE DIFFICULT TO DISCERN EARLY THIS MORNING...ESPECIALLY
THE SYNOPTIC SCALE FRONT.  IT WAS IN KANSAS DURING THE EVENING
HOURS...JUST SOUTH OF I-70.  IT STANDS TO REASON THAT IT REMAINS IN
THAT VICINITY EARLY THIS MORNING...HOWEVER DECOUPLING HAS MADE IT
LESS OBVIOUS IN THE WIND FIELD.  FURTHERMORE...THE 11-3.9 IR IMAGERY
SHOWED A LARGE SOUTHWEST MOVING OUTFLOW BOUNDARY PUSHING ACROSS
WESTERN AND SOUTHERN KANSAS...EFFECTIVELY CONTAMINATING THE SURFACE
MAP AND POTENTIALLY MASKING THE SYNOPTIC FRONT.  SURFACE DEWPOINTS
IN THE WAKE OF THE NORTHERN KANSAS MCS...NORTHEAST OF THE
OUTFLOW...WERE IN THE UPPER 50S.

EARLY THIS MORNING...CONVECTIVE COMPLEXES WERE NOTED ACROSS
NORTHEAST KANSAS...SOUTHWEST SOUTH DAKOTA... AND AN ARC OF NEWLY
DEVELOPED CONVECTION FROM CENTRAL NEBRASKA INTO SOUTHEAST NEBRASKA.
THIS NEWER AREA APPEARS TO BE DRIVEN BY THE LOW LEVEL JET WHICH HIT
50 KNOTS ON THE KUEX 88D VAD WIND PROFILE.  THE OTHER CONVECTIVE
COMPLEXES ARE WEAKENING.  THIS ARC OF NOCTURNAL CONVECTION FROM THE
LOW LEVEL JET IS FARTHER SOUTHWEST THAN OUR THINKING OF 24 HOURS
AGO...HOWEVER IT IS DRIFTING SLOWLY NORTHEAST.  SOME BACK-BUILDING
IS ALSO TAKING PLACE AS HIGHER THETA-E AIR IS FED INTO THE SOUTHWEST
QUADRANT OF THE COMPLEX.

GENERALLY EXPECT THIS ARC OF CONVECTION TO DRIFT INTO THE EXISTING
FLOOD WATCH EVENTUALLY...AND WILL THEREFORE KEEP THE FLOOD WATCH
GOING THROUGH TONIGHT.  OTHERWISE HAVE WORDED FORECAST WITH HEAVY
RAIN.

IT SHOULD BE NOTED THAT NONE OF THE 00Z MODELS...NOR THE 21Z SREF...
REPRESENTED THE FRONTAL POSITION NOR THE CONVECTIVE COMPLEXES WELL.
THIS MAKES THEIR UTILITY IN PREDICTING THE SURFACE AND BOUNDARY
LAYER PATTERN VERY LOW.  THIS LEADS TO OVERALL LOW CONFIDENCE IN
THIS FORECAST...WITH MUCH OF THE FORECAST LARGELY BASED ON
SUBJECTIVE ANALYSIS OF OBSERVED DATA.  KNOWING THAT THE UPPER
PATTERN SHOULD CHANGE LITTLE IN THE NEXT COUPLE OF DAYS AND THE
FRONT WILL REMAIN IN THE REGION... HAVE ATTEMPTED TO KEEP POPS ON
THE HIGH SIDE DURING THE NIGHT AND LOW DURING THE DAY GIVEN THE
NOCTURNAL NATURE OF MCS ACTIVITY.  FOR WHAT ITS WORTH...THE NEW 06Z
NAM SUPPORTS ANOTHER MCS MOVING THROUGH NEBRASKA MONDAY NIGHT INTO
TUESDAY MORNING...WHICH IS CONSISTENT WITH EARLIER RUNS.  00Z GFS
BRINGS ANOTHER STRONG MCS THROUGH TUESDAY NIGHT INTO WEDNESDAY
MORNING.  SOME RELIEF LOOKS POSSIBLE THURSDAY AND BEYOND AS THE
FRONT IS PROGGED TO BE PUSHED INTO THE SOUTHERN PLAINS BY THEN.

MOISTURE FIELDS REMAIN SUPPORTIVE OF HEAVY RAIN THROUGH MID
WEEK...AND ELEVATED INSTABILITY SHOULD REMAIN MODERATE AT NIGHT WITH
STRONG SURFACE-BASED CAPE DURING THE DAY.  THE NOTION OF HEAVY RAIN
IS SUPPORTED BY ALL OF THE MODELS SHOWING VERY HIGH QPF VALUES ON
THE ORDER OF SEVERAL INCHES...WITH PLACEMENT SLIGHTLY VARYING BY
MODEL.  THIS OF COURSE IS A CONCERN GIVEN THE HIGH RIVERS AND
SATURATED SOILS.  IN ADDITION TO ABOVE MENTIONED FLOOD WATCH...WILL
CONTINUE TO COMMUNICATE THE THREAT OF HEAVY RAIN IN OTHER PRODUCTS
TO RAISE AWARENESS.

SPC HAS MOST OF THE FORECAST AREA IN A MODERATE RISK IN THE
CONVECTIVE OUTLOOK FOR TODAY...SEE SWODY1 FOR DETAILS.  AS MENTIONED
ABOVE...INSTABILITY SHOULD SUPPORT VERY STRONG UPDRAFTS AND HAIL
TODAY AND TONIGHT.  POLAR JET...ALBEIT ONLY 60-75 KNOTS...WILL
CONTINUE TO RIDE OVER NEBRASKA TODAY PROVIDING ENOUGH DEEP LAYER
SHEAR FOR TILTED AND LONG LIVED UPDRAFTS.  SURFACE
BOUNDARIES...WHETHER THEY BE A FRONT OR OUTFLOW...WILL BE KEY TO
TORNADO POTENTIAL.

HIGHS ON SATURDAY WERE A FEW DEGREES COOLER THAN EXPECTED...AND
GIVEN THE CLOUD COVER AS WELL AS MORNING RAIN...WILL GO WITH THE
COOLER MET GUIDANCE FOR HIGHS AS OPPOSED TO THE MAV...AND MAY GO
EVEN A FEW DEGREES BELOW THE MET.  LOWS HAVE BEEN CLOSE TO MET/MAV
BLEND WHICH LOOKS REASONABLE TO CONTINUE.

&&

.AVIATION...
TAF SITES OFK/KOMA/KLNK

06Z TAFS

TIMING AND DURATION OF CONVECTION WILL BE MAIN PROBLEM IN THE TAFS
FOR THIS PERIOD. VARIOUS ROUNDS OF CONVECTION EXPECTED TO LIMIT
EFFECTIVENESS OF MODELS IN RESOLVING SURFACE FEATURES RESULTING IN
LOW CONFIDENCE IN FORECAST SPECIFICS.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH TOADY AND TONIGHT NEC015>018-031>034-042>045
IA...FLOOD WATCH TODAY AND TONIGHT IAZ043-055-056

&&

NIETFELD/FOBERT
Hazardous weather outlook, Jun 20, 4:43 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 AM CDT SUN JUN 20 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
543 AM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER AND FLOODING PROBLEMS ARE A SERIOUS CONCERN TODAY
AND TONIGHT.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY. THE MAIN THREAT TIME FOR SEVERE THUNDERSTORMS
IS EXPECTED TO BE DURING THE MID TO LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL WILL BE THE MAIN THREAT INITIALLY ONCE STORMS
DEVELOP...BUT DAMAGING WINDS WILL ALSO BE A HAZARD AFTER THE
STORMS HAVE A CHANCE TO ORGANIZE INTO LINES. IN ADDITION...
TORNADOES WILL BE POSSIBLE FROM ANY STORMS THAT DEVELOP OR MOVE
ALONG A FRONT.

HEAVY RAIN LEADING TO FLOODING IS ALSO POSSIBLE THROUGHOUT THE DAY
AND INTO TONIGHT. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT
FOR NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND A FLASH FLOOD
WATCH HAS BEEN POSTED FOR TODAY FOR SOUTHEAST NEBRASKA...MAINLY NEAR
THE KANSAS BORDER.

MUCH OF THE AREA WILL HAVE THUNDERSTORMS ROLL THROUGH THIS
MORNING. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT
COULD DROP ENOUGH HEAVY RAIN TO CAUSE FLOODING. FLASH FLOODING IS
ESPECIALLY POSSIBLE IN SOUTHEAST NEBRASKA WHERE STORMS DROPPED
HEAVY RAIN LAST NIGHT.

THIS AFTERNOON...MORE UNSTABLE CONDITIONS WILL DEVELOP WITH ENOUGH
WIND SHEAR FOR SUPERCELL THUNDERSTORMS CONTAINING LARGE HAIL AND
ISOLATED TORNADOES. INDIVIDUAL STORMS WILL LIKELY EVOLVE INTO CLUSTERS
OF STORMS OR LINES...WHICH COULD PRODUCE DAMAGING WINDS FROM
DOWNBURSTS.

RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE ELKHORN...
PLATTE AND MISSOURI RIVERS TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE OUTLOOK
AREA MONDAY AND TUESDAY. A STALLED FRONTAL BOUNDARY IN THE REGION
THROUGH TUESDAY WILL CONTINUE TO BRING A CHANCE OF THUNDERSTORMS
TO THE AREA. ALTHOUGH EXACT TIMING AND LOCATION ARE UNCERTAIN AT
THIS TIME...DUE TO FAVORABLE SHEAR AND STRONG INSTABILITY...SOME
OF THE STORMS COULD BE SEVERE MONDAY AND TUESDAY. TYPICALLY THIS
WEATHER PATTERN RESULTS IN STRONG TO SEVERE STORMS IN THE LATE
AFTERNOON AND EVENING HOURS...WHICH EVOLVE INTO CLUSTERS OF STORMS
THAT MOVE SLOWLY DURING THE NIGHT AND PRODUCE HEAVY RAIN.

ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE...AND MISSOURI
RIVER BASINS COULD BE AGGRAVATED AS A RESULT OF NIGHT AFTER NIGHT
OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGHOUT THE DAY AND NIGHT FOR
RAINFALL REPORTS AND FLOODING. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED THIS AFTERNOON INTO THE OVERNIGHT PERIOD FOR SEVERE
WEATHER.

NIETFELD

In the hours before

Local storm report, Jun 20, 7:03 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
803 AM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LOGAN                   41.64N 95.79W
06/20/2010  M1.06 INCH       HARRISON           IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       6 SSE VIRGINIA          40.17N 96.46W
06/20/2010  M1.30 INCH       PAWNEE             NE   CO-OP OBSERVER

&&

LANDSVORK
Special weather statement, Jun 20, 7:23 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
823 AM CDT SUN JUN 20 2010

NEZ012-201415-
CEDAR NE-
823 AM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR CEDAR COUNTY UNTIL 915 AM CDT...

AT 818 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF BLOOMFIELD...OR 14 MILES
SOUTH OF YANKTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARTINGTON...
  COLERIDGE...
  WYNOT...
  FORDYCE...
  ST. HELENA...
  OBERT...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KERN
Local storm report, Jun 20, 7:39 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
839 AM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       PAWNEE CITY             40.11N 96.15W
06/20/2010  M0.95 INCH       PAWNEE             NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, Jun 20, 8:26 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 AM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       2 SW FAIRBURY           40.12N 97.20W
06/20/2010  E2.04 INCH       JEFFERSON          NE   EMERGENCY MNGR

            26 HOUR TOTAL

0925 AM     HEAVY RAIN       FAIRBURY                40.14N 97.18W
06/20/2010  E1.38 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

BKERN
Special weather statement, Jun 20, 8:55 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
955 AM CDT SUN JUN 20 2010

NEZ092-093-201545-
PAWNEE NE-RICHARDSON NE-
955 AM CDT SUN JUN 20 2010

AT 953 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PAWNEE CITY...OR 28 MILES
EAST OF BEATRICE...MOVING EAST AT 45 MPH.

QUARTER SIZE HAIL MAY BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY
RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FALLS CITY...
  PAWNEE CITY...
  TABLE ROCK...
  HUMBOLDT...
  STELLA...
  VERDON...
  SHUBERT...
  DU BOIS...
  DAWSON...
  THE HIGHWAY 75 AND 8 JUNCTION...
  SALEM...
  BARADA...
  PRESTON...
  RULO...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

EASTLACK
Special weather statement, Jun 20, 9:20 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1020 AM CDT SUN JUN 20 2010

NEZ051-053-065>067-201600-
CASS NE-LANCASTER NE-SARPY NE-SAUNDERS NE-SEWARD NE-
1020 AM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SEWARD...SOUTHERN
SAUNDERS...SOUTHERN SARPY...NORTHERN LANCASTER AND WESTERN CASS
COUNTIES UNTIL 1100 AM CDT...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DWIGHT TO
SEWARD...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LINCOLN...
  VALPARAISO...
  WAVERLY...
  ASHLAND...
  GREENWOOD...
  MURDOCK...
  SPRINGFIELD...
  LOUISVILLE...
  ELMWOOD...
  CEDAR CREEK...
  BRANCHED OAK STATE RECREATION AREA...
  PAWNEE STATE RECREATION AREA...
  MALCOLM...
  RAYMOND...
  CERESCO...
  DAVEY...
  MEMPHIS STATE RECREATION AREA...
  MEMPHIS...
  MAHONEY STATE PARK...
  ALVO...

THESE STORMS MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

EASTLACK

The radar

The Omaha radar (KOAX), 75 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
June 20, 9:57 AM CST
Where
Lancaster County, 1.48 mi NNW of Denton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.750, -96.840

Hail, Lancaster

When
June 20, 10:26 AM CST
Where
Lancaster County, 3.8 mi SSW of Kramer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.530, -96.900

The hail covered the ground.

Hail, Saline

When
June 20, 10:29 AM CST
Where
Saline County, 2.51 mi WSW of Crete to Crete
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.610, -96.990

Half dollar-size hail was reported in the Crete area.

Thunderstorm Wind, Saline

When
June 20, 10:29 AM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Thunderstorm wind gusts estimated at over 60 mph downed large tree limbs and power lines in the area. The downed tree limbs closed several streets and knocked the power out for about 15 minutes.

Thunderstorm Wind, Gage

When
June 20, 10:45 AM CST
Where
Gage County, 6.08 mi SW of Clatonia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -96.900

Thunderstorm wind gusts estimated at 70 mph downed multiple branches in the area.

Hail, Gage

When
June 20, 10:52 AM CST
Where
Gage County, 2.76 mi S of Cortland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.460, -96.700

Hail, Gage

When
June 20, 11:00 AM CST to 11:20 AM CST
Where
Gage County, 0.41 mi S of Cortland to 5.45 mi S of Adams
Measured
2.75 in hail
Reported by
NWS Storm Survey
Coordinates
40.494, -96.699

Hail up to baseball-size was driven by thunderstorm winds estimated at 60 to 70 mph. The wind and hail flattened crops or in some cases mowed them down to a few inches from the ground from near Cortland southeast to south of Adams then continuing into Johnson, Pawnee and Richardson counties. In Gage county the damage was visible by satellite pictures and was 10 to 15 miles wide at its widest. However, the most serious damage was about 3 miles wide and 12 miles long or about 36 square miles of crops that were destroyed in northeast Gage county alone. The hail also caused considerable house and vehicle damage along its path.

Thunderstorm Wind, Gage

When
June 20, 11:00 AM CST to 11:20 AM CST
Where
Gage County, 1.37 mi WSW of Cortland to 4.62 mi N of Filley
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.495, -96.725

Hail up to baseball-size was driven by thunderstorm winds estimated at 60 to 70 mph. The wind and hail flattened crops from near Cortland southeast to south of Adams then continuing into Johnson, Pawnee and Richardson counties. In Gage county the damage was visible by satellite pictures and was 10 to 15 miles wide. The hail also caused considerable house and vehicle damage along its path.

Hail, Gage

When
June 20, 11:02 AM CST
Where
Gage County, 3.35 mi SW of Cortland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.470, -96.750

Hail up to 1 inch in diameter covered the road north of Beatrice.

Hail, Johnson

When
June 20, 11:05 AM CST to 11:35 AM CST
Where
Johnson County, 5.39 mi NNW of Crab Orchard to 0.36 mi SW of Elk Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -96.466

Hail up to golf ball-size or even larger was driven by thunderstorm wind gusts estimated at least at 60 mph which caused considerable damage to crops along with some severe house and vehicle damage from southwest of Sterling to near Elk Creek. There were some reports of hail up to 5 inches in diameter near Elk Creek. The damage path was visible on satellite pictures and was around 10 miles wide across Johnson county. The damage started in Gage county and ended in Richardson county.

Thunderstorm Wind, Johnson

When
June 20, 11:05 AM CST to 11:45 AM CST
Where
Johnson County, 5.39 mi NNW of Crab Orchard to 0.36 mi SW of Elk Creek
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.402, -96.459

Hail up to golf ball-size was driven by thunderstorm wind gusts estimated at least at 60 mph which caused considerable damage to crops along with some house and vehicle damage from southwest of Sterling to near Elk Creek. The damage path was visible on satellite pictures and was around 10 miles wide across Johnson county. The damage started in Gage county and ended in Richardson county.

Thunderstorm Wind, Pawnee

When
June 20, 11:45 AM CST to 11:55 AM CST
Where
Pawnee County, 4.91 mi NE of Steinauer to 4.84 mi E of Table Rock
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.270, -96.164

Hail at least one inch in diameter was driven by thunderstorm wind gusts estimated at least at 60 mph which caused considerable damage to crops along with some house and vehicle damage northeast of Table Rock. The damage path was visible on satellite pictures and was around 10 miles wide across Pawnee county. The damage started in Gage county and ended in Richardson county.

Hail, Pawnee

When
June 20, 11:45 AM CST to 11:55 AM CST
Where
Pawnee County, 4.91 mi NE of Steinauer to 4.84 mi E of Table Rock
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
40.270, -96.164

Hail at least one inch in diameter was driven by thunderstorm wind gusts estimated at least at 60 mph which caused considerable damage to crops along with some house and vehicle damage northeast of Table Rock. There were some reports that the hail could have been up to several inches in diameter. The damage path was visible on satellite pictures and was around 10 miles wide across Pawnee county. The damage started in Gage county and ended in Richardson county.

Thunderstorm Wind, Richardson

When
June 20, 11:55 AM CST to 12:45 PM CST
Where
Richardson County, 4.27 mi W of Humboldt to 1.89 mi SSW of Falls City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.159, -96.010

Thunderstorm winds estimated at 60 to 70 mph were accompanied by hail up to 1 inch in diameter. This caused considerable crop damage along with some vehicle and house damage from near Humboldt to just southwest of Falls City. The damage was visible on satellite pictures and stretched from north of Beatrice in Gage county southeast to near Falls City. In Richardson county the damage path width narrowed from 5 to 8 miles in the northwest to a mile or two near Falls City.

Hail, Richardson

When
June 20, 11:55 AM CST to 12:45 PM CST
Where
Richardson County, 4.38 mi WSW of Humboldt to 2.95 mi SSW of Falls City
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
40.155, -96.011

Thunderstorm winds estimated at 60 to 70 mph were accompanied by hail up to 1 inch in diameter. This caused considerable crop damage along with some vehicle and house damage from near Humboldt to just southwest of Falls City. The damage was visible on satellite pictures and stretched from north of Beatrice in Gage county southeast to near Falls City. In Richardson county the damage path width narrowed from 5 to 8 miles in the northwest to a mile or two near Falls City.

Hail, Richardson

When
June 20, 12:09 PM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -95.940

Considerable crop damage occurred just to the south of Humboldt.

Hail, Richardson

When
June 20, 12:20 PM CST
Where
Richardson County, 2.98 mi WSW of Verdon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -95.750

Hail, Richardson

When
June 20, 12:57 PM CST
Where
Richardson County, Falls City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.070, -95.600

Hail, Nemaha

When
June 20, 1:03 PM CST
Where
Nemaha County, 0.69 mi S of Johnson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.410, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232555, 232570, 232556, 232583, 232578, 232558, 232561, 232588, 232559, 232564, 232590, 232593, 232594, 232582, 232585, 232566, 232567, 232568, 232569.